Idaho, 2015

Flash Flood in Idaho, July 8, 2015

July 8, 2015 · NWS BOI · 1 event in 1 county or zone

Moist, southerly flow ahead of a closed low off the coast of California and an unstable air mass and a stationary front across the Northern Great Basin led to strong thunderstorms and heavy rain, including flash flooding, across parts of Southwest Idaho on the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Moist, southerly flow ahead of a closed low off the coast of California and an unstable air mass and a stationary front across the Northern Great Basin led to strong thunderstorms and heavy rain, including flash flooding, across parts of Southwest Idaho on the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 8, 1:42 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 8, 1:42 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
242 PM MDT WED JUL 8 2015

.SHORT TERM...TONIGHT THROUGH FRIDAY...
AN UPPER LEVEL LOW CENTERED NEAR SAN FRANCISCO WILL BE THE MAIN
WEATHER FEATURE OVER THE NEXT COUPLE OF DAYS. THE LOW WILL
GRADUALLY MOVE INLAND OVER CALIFORNIA TONIGHT AND THURSDAY...THEN
GRADUALLY TRANSITION INTO AN OPEN WAVE AND MOVE NORTHEAST FRIDAY.
SOUTHERLY FLOW AHEAD OF THE LOW WILL CONTINUE TO ADVECT MOISTURE
ACROSS THE FORECAST AREA WITH PRECIPITABLE WATER AROUND ONE INCH.
DIFLUENCE ALOFT WILL AID IN LIFT AND WATER VAPOR IMAGERY SUGGESTS
A COUPLE SHORTWAVES ROTATING AROUND THE EAST SIDE OF THE LOW...ONE
OF WHICH WILL MOVE ACROSS THE FORECAST AREA TONIGHT AND HELP DRIVE
SOME NOCTURNAL SHOWERS AND THUNDERSTORMS. WEAK STEERING FLOW ALOFT
WILL YIELD SLOW MOVING STORMS AND A HEAVY RAIN THREAT. OUTFLOW
WINDS OF 45 TO 50 MPH WERE OBSERVED WITH STORMS YESTERDAY AND
EXPECT SIMILAR GUSTS WITH SOME STORMS LATE THIS AFTERNOON AND
EVENING. LOW CONFIDENCE IN TIMING SPECIFIC WAVES AND RELATED
BOUTS OF SHOWERS AND THUNDERSTORMS...BUT THURSDAY AND FRIDAY
APPEAR A HIGHER THREAT FOR HEAVY RAIN AND FLASH FLOODING...
ESPECIALLY IN STEEP TERRAIN AND ON BURN SCARS. NEAR NORMAL DAYTIME
HIGH TEMPERATURES FOR THURSDAY WITH INCREASED CLOUDS AND
PRECIPITATION ON FRIDAY EXPECTED TO KEEP MAX TEMPERATURES BELOW
NORMAL. MOISTURE AIRMASS AND CLOUDS WILL KEEP TEMPERATURES RATHER
MILD DURING OVERNIGHT PERIODS.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. AS UPPER LEVEL TROUGH
MOVES INLAND FRIDAY NIGHT INTO SATURDAY...IT IS EXPECTED TO SLOWLY
GET ABSORBED INTO A LARGER UPPER LOW OFF OF THE BRITISH COLUMBIA
COAST. NONETHELESS...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH SUNDAY WITH SHORTWAVES MOVING THROUGH IN THE
UNSTABLE SOUTHWESTERLY FLOW. PWAT VALUES ARE STILL EXPECTED TO
REMAIN IN THE 80TH TO 90TH PERCENTILE THROUGH THE WEEKEND. FOR
MONDAY AND BEYOND...UPPER LOW LOOKS TO ELONGATE ALONG THE WESTERN
COAST WHILE WEAKENING AND DRYING CONDITIONS OUT. PWAT VALUES DROP
ACROSS THE AREA AND ANY SHOWERS AND THUNDERSTORMS LOOK TO BE MUCH
MORE TERRAIN DRIVEN. TEMPERATURES LOOK TO REMAIN BELOW NORMAL
THROUGH THE WEEKEND...THEN A SLIGHT WARMING TREND TO NORMAL FOR
NEXT WEEK.

&&

.AVIATION...VFR. SHOWERS AND THUNDERSTORMS THROUGH THE DAY...AND
SOME ISOLATED THUNDERSTORMS LINGERING OVERNIGHT. VARIABLE GUSTY
OUTFLOW WINDS AROUND 45 KTS POSSIBLE NEAR THUNDERSTORMS...ALONG WITH
HEAVY RAIN. OTHERWISE...SURFACE WINDS GENERALLY 10 KTS OR
LESS...EXCEPT SOUTHEAST GUSTS IN THE TREASURE VALLEY. WINDS ALOFT
NEAR 10KFT MSL...VARIABLE 5-10KTS...THEN AFTER 09/06Z EAST AT 10-15
KTS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT IDZ423-426.
OR...RED FLAG WARNING UNTIL MIDNIGHT MDT /11 PM PDT/ TONIGHT
     ORZ636-637.

&&

WEATHER.GOV/BOISE

SHORT TERM...TL
LONG TERM....EP/WH
AVIATION.....EP

In the hours before

Special weather statement, Jul 8, 2:13 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
313 PM MDT WED JUL 8 2015

IDZ011-ORZ062-082200-
WEST CENTRAL MOUNTAINS ID-BAKER COUNTY OR-
313 PM MDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ADAMS...NORTHWESTERN
WASHINGTON AND NORTHEASTERN BAKER COUNTIES UNTIL 400 PM MDT/300 PM
PDT/...

AT 313 PM MDT /213 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER BROWNLEE DAM...OR 40 MILES WEST OF MCCALL...MOVING
NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL...HEAVY RAIN...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  OXBOW DAM...SUMMERS POINT AND HOMESTEAD AROUND 320 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4504 11683 4480 11659 4468 11706 4491 11721
TIME...MOT...LOC 2113Z 240DEG 48KT 4486 11693

EP
Special weather statement, Jul 8, 4:03 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
503 PM MDT WED JUL 8 2015

IDZ011-ORZ062-082345-
WEST CENTRAL MOUNTAINS ID-BAKER COUNTY OR-
503 PM MDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WASHINGTON AND
SOUTHEASTERN BAKER COUNTIES UNTIL 545 PM MDT/445 PM PDT/...

AT 459 PM MDT /359 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER SWEEDES LANDING...OR 23 MILES NORTH OF WEISER...
MOVING SOUTHWEST AT 15 MPH.

HEAVY RAIN WILL ACCOMPANY THIS STORM AND AREAS IN AND AROUND RECENT
BURN SCARS COULD SEE SIGNIFICANT RUNOFF FROM THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BIG LOOKOUT MOUNTAIN AROUND 410 PM PDT.
  HENLEY BASIN AROUND 430 PM PDT.
  DIXIE...LIME...WEATHERBY AND HUNTINGTON AROUND 440 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4454 11694 4430 11722 4430 11729 4446 11753
      4468 11717
TIME...MOT...LOC 2259Z 041DEG 13KT 4457 11715

The radar

The Boise radar (KCBX), 14 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ada

When
July 8, 4:30 PM MST to 6:00 PM MST
Where
Ada County, Boise to 1.84 mi WNW of Boise Hills Vlg
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
43.620, -116.220

Heavy rain from slow moving thunderstorms caused flash flooding in the Boise metro area. Over an inch of rain fell in less than an hour across portions of Boise. Flash flooding was reported in the downtown area and in the north and northwest parts of the city.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584488.